Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Feb 11, 1999, 4:59 PM EST for Mason County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 11, 1999, 4:59 PM EST (21:59 UTC)
- Expired
- Feb 11, 1999, 6:00 PM EST
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Mason County, MI
The radar
The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 11, 5:37 PM EST | Thunderstorm Wind | Ludington, MI | Trees were reported downed by strong winds in Ludington. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 112200 SVRGRR MIC105-121-127-112300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 459 PM EST THU FEB 11 1999 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN OCEANA COUNTY IN WEST CENTRAL LOWER MICHIGAN MUSKEGON COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 600 PM EST * AT 500 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS 10 MILES WIDE EXTENDING FROM 20 MILES WEST OF LUDINGTON OR 30 MILES WEST OF NORTON SHORES... MOVING NORTHEAST AT 45 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... LUDINGTON AROUND 530 NORTON SHORES AROUND 540 PM EST THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. STAY CLEAR OF PIERS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! MWH/BDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 3:09 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 11, 3:09 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EST TUE FEB 9 1999 SEVERE WITH DAMAGING WINDS LOOKS TO BE A REAL THREAT FOR SW MI LATE THIS AFTERNOON AND EVENING AS SQUALL LINE RACES NE OUT OF WI/IL/MO. LOSS OF LOW CLOUDS HAS DESTABALIZED THE AIR MASS AHEAD OF THE FRONT WITH SFC TEMPS NOW UP NEAR 70 AND DEWPNTS NR 60. WATCH FROM SPC SEEMS TO BE A CERTAINTY FOR ALL OF THE FCST AREA AS 100KT MID LVL JET PUNCHES NEWD AND SURFACE LOW MOVES THROUGH WI AND DEEPENS. TEMPS DROP ABRUPTLY WITH FROPA SOME 20 TO 30 DEGREES. THE COLD AIR QUICKLY UNDERCUTTING THE FRONTAL BOUNDARY HAS RESULTED IN AN EPISODE OF FRZG RAIN IN PLACES TO OUR WEST TODAY. WILL ACCOUNT FOR THIS IN THE FCST FOR LATER TONIGHT HOWEVER NOT EXPECTING FRZG RAIN FOR TOO LONG SINCE CAA SHOULD BE DEEPER THAN WHAT IS GOING ON TO THE WEST NOW. DRY SLOTTING AFFECTS THE FCST AREA ON FRI MORNING SO MAY TAKE UNTIL LATER IN THE DAY TO REALLY GET SOME ORGANIZED SNOW SHOWERS GOING. ALSO A LOT OF DIRECTIONAL WIND SHEAR PRESENT. DEEPER MOISTURE AND BETTER INVERSION HEIGHTS ARRIVE ON FRI NGT AND THAT/S WHEN SOME PSBL ACCUMS WILL BE MENTIONED. THERMAL TROF MOVES OUT QUICKLY DURING THE DAY SATURDAY PER AVN MODEL AND SHOULD BRING A DIMINISHING OR ENDING TREND IN THE SNOW SHOWER ACTIVITY. MEADE
In the hours before
Special weather statement, Feb 11, 11:25 AM EST, 5 hours 34 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1125 AM EST THU FEB 11 1999 LATE THIS MORNING A COLD FRONT EXTENDED FROM WESTERN LAKE SUPERIOR SOUTHWEST TO NEAR KANSAS CITY. AHEAD OF THE COLD FRONT WARM MOIST AIR WAS FLOWING NORTH FROM THE GULF OF MEXICO. THIS WARM AIR WAS BOOSTING TEMPERATURES INTO THE MID 60S ACROSS CENTRAL INDIANA. MEANWHILE...BEHIND THE FRONT...COLD AIR WAS FLOWING SOUTH FROM CANADA. TEMPERATURES WERE IN THE TEENS IN NORTHWEST MINNESOTA. THE CLASH OF THE TWO AIR MASSES WAS TRIGGERING THUNDERSTORM ACTIVITY ALONG THE COLD FRONT. THIS COLD FRONT WILL MOVE EAST THROUGHOUT THE AFTERNOON AND EVENING AND MOVE INTO SOUTHWEST LOWER MICHIGAN EARLY THIS EVENING. THUNDERSTORMS ARE LIKELY WITH THE PASSAGE OF THE FRONT. THERE IS A SLIGHT RISK SOME OF THESE THUNDERSTORMS COULD BE SEVERE MAINLY SOUTH OF I-94. THE THUNDERSTORMS THAT DO FORM WILL MOVE QUICKLY TO THE NORTHEAST AT 45 TO 50 MPH. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY WINDS. SOME OF THE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT FOR PARTS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 4:59 PM EST | Severe Thunderstorm Warning | GRR | Muskegon, Oceana | 61 min |
| Feb 11, 5:32 PM EST | Severe Thunderstorm Warning | GRR | Lake, Newaygo | 63 min |
| Feb 11, 6:15 PM EST | Severe Thunderstorm Warning | GRR | Osceola | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.